Cardiac crises: Cardiac arrhythmias and cardiomyopathy during TANGO2 deficiency related metabolic crises

Christina Y. Miyake*, Erica J. Lay, Cheyenne M. Beach, Scott R. Ceresnak, Caridad M. Delauz, Taylor S. Howard, Christopher M. Janson, Kate Jardine, Prince J. Kannankeril, Maina Kava, Jeffrey J. Kim, Leonardo Liberman, Scott L. Macicek, Tam Dam Pham, Terry Robertson, Santiago O. Valdes, Gregory Webster, Sara B. Stephens, Diana M. Milewicz, Mahshid AzamianSaad A. Ehsan, Kimberly M. Houck, Claudia Soler-Alfonso, Kevin E. Glinton, Mustafa Tosur, Na Li, Weiyi Xu, Seema R. Lalani, Lilei Zhang

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Background: TANGO2 deficiency disorder (TDD) is an autosomal recessive disease associated with metabolic crisis, lethal cardiac arrhythmias, and cardiomyopathy. Data regarding treatment, management, and outcomes of cardiac manifestations of TDD are lacking. Objective: The purpose of this study was to describe TDD-related cardiac crises. Methods: Retrospective multicenter chart review was made of TDD patients admitted with cardiac crises, defined as development of ventricular tachycardia (VT), cardiomyopathy, or cardiac arrest during metabolic crises. Results: Twenty-seven children were admitted for 43 cardiac crises (median age 6.4 years; interquartile range [IQR] 2.4–9.8 years) at 14 centers. During crisis, QTc prolongation occurred in all (median 547 ms; IQR 504–600 ms) and a type I Brugada pattern in 8 (26%). Arrhythmias included VT in 21 (78%), supraventricular tachycardia in 3 (11%), and heart block in 1 (4%). Nineteen patients (70%) developed cardiomyopathy, and 20 (74%) experienced a cardiac arrest. There were 10 deaths (37%), 6 related to arrhythmias. In 5 patients, recalcitrant VT occurred despite use of antiarrhythmic drugs. In 6 patients, arrhythmias were controlled after extracorporeal membrane oxygenation (ECMO) support; 5 of these patients survived. Among 10 patients who survived VT without ECMO, successful treatment included intravenous magnesium, isoproterenol, and atrial pacing in multiple cases and verapamil in 1 patient. Initiation of feeds seemed to decrease VT events. Conclusion: TDD-related cardiac crises are associated with a high risk of arrhythmias, cardiomyopathy, cardiac arrest, and death. Although further studies are needed, early recognition and appropriate treatment are critical. Acutely, intravenous magnesium, isoproterenol, atrial pacing, and ECMO as a last resort seem to be the best current treatment options, and early initiation of feeds may prevent VT events.

Original languageEnglish (US)
Pages (from-to)1673-1681
Number of pages9
JournalHeart rhythm
Volume19
Issue number10
DOIs
StatePublished - Oct 2022

Keywords

  • Arrhythmia
  • Brugada syndrome
  • Cardiac arrest
  • Cardiomyopathy
  • Crisis
  • Death
  • Long QT syndrome
  • TANGO2
  • Treatment
  • Ventricular tachycardia

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Physiology (medical)

Fingerprint

Dive into the research topics of 'Cardiac crises: Cardiac arrhythmias and cardiomyopathy during TANGO2 deficiency related metabolic crises'. Together they form a unique fingerprint.

Cite this